A lower priority
In 2001, a doctor at a federally funded research institute discovered that methadone could cause potentially fatal problems with heart rhythms. But he said federal officials have been slow to respond to his warnings.
Methadone can cause cardiac arrhythmia, which may lead to blackouts and even sudden death, said Raymond Woosley at the University of Arizona�s Center for Education and Research on Therapeutics.
�You can actually see the changes on the EKGs of about one in five methadone patients,� he said.
Woosley began studying methadone when a friend at Sloan Kettering Hospital in New York told him that three cancer patients who were taking methadone for pain had developed heart arrhythmias.
�The drug was a half-century old, but no one had ever checked to see if it affects the heart,� he said.
In fact, reports of methadone patients dying suddenly emerged soon after it began being used for addiction treatment, Woosley said. But they were drug addicts, and everyone blamed drug abuse for the deaths.
Other pain drugs, including fentanyl and morphine, don�t appear to have the same effect on the heart as methadone.
Woosley has published his findings in several medical journals. He said the scientific community agrees that methadone can lead to heart complications, despite some critics in the methadone industry.
�A lot of people tried to say it didn�t happen,� he said. �A lot of those people run methadone clinics.�
The FDA and federal Substance Abuse and Mental Health Services Administration are aware of his findings, Woosley said. Last year, he helped convince the FDA to add new warnings on labels for the type of methadone given intravenously in hospitals. The combination of methadone and another drug in the intravenous fluid was particularly dangerous, he said.
Woosley is trying to convince federal regulators to strengthen the labels on other forms of methadone, too.
�The FDA has limited resources and so this is a lower priority, especially when the treatment community is saying it�s not a problem,� Woosley said. �Unless something really shows up and beats on their door, they�re going to continue to focus on the new drugs, not the old ones like methadone.�
Similar drug gets special warnings
In July, FDA officials sounded the alarm about another narcotic painkiller, fentanyl (Duragesic). They sent out a Public Health Advisory to warn about an increase in fentanyl-related deaths.
They also added new information to the so-called �black-box warning� for the drug � even though it causes fewer deaths than methadone, according to several medical examiners contacted by the Gazette-Mail.
The black box warns in large type of �serious or life-threatening� problems with breathing, especially within the first few days of treatment, and that using the drug with patients not accustomed to similar drugs �may lead to fatal respiratory depression.�
The warning on the package insert for methadone is in smaller type and not located in a black box. It says, �The major hazards of methadone, as of other narcotic analgesics, are respiratory depression and, to a lesser degree, circulatory depression. Respiratory arrest, shock, and cardiac arrest have occurred.�
The word �fatal� appears 28 times on the Duragesic package insert. It does not appear once in the methadone insert.
Cruzan, the FDA spokeswoman, said the agency is considering changes to the methadone labeling.
�The basis for the Public Health Advisory for the fentanyl patch products was that the misuse of those products frequently occurs due to the fact that they are widely prescribed, used primarily in the outpatient setting, and that the prescribers of these products and the patients who use these products are generally unfamiliar with the risks associated with their administration,� Cruzan said. �This is not the case for the injectable or the oral concentrate formulations of methadone,� which are used in hospitals and methadone clinics.
�However, as noted above, the Agency is working with the sponsors of the other methadone formulations, which are prescribed for and administered to pain patients, to make appropriate changes to the labeling for those products.�
Neither Webster nor Woosley suggest methadone be taken off the market. But the warnings on the drug need to be strengthened, they said.
�There are a lot of very dangerous drugs we prescribe in medicine. I would not suggest this is not a drug to prescribe, but doctors need to know how to prescribe it safely,� Webster said.
To contact staff writers Scott Finn and Tara Tuckwiller, use e-mail or call 357-4323.